Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 307, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 15, 2021, 6:11 PM MDT for Colfax County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 6:11 PM MDT (00:11 UTC)
- Expired
- Jul 15, 2021, 6:45 PM MDT
- In force
- 34 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 220 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2538 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
468
WUUS55 KABQ 160011
SVRABQ
NMC007-160045-
/O.NEW.KABQ.SV.W.0307.210716T0011Z-210716T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
611 PM MDT Thu Jul 15 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southwestern Colfax County in northeastern New Mexico...
* Until 645 PM MDT.
* At 611 PM MDT, a severe thunderstorm was located 9 miles west of
Maxwell, or 14 miles northwest of Springer, moving southwest at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cimarron, Maxwell, Ute Park, Philmont Scout Ranch, Rayado and
Miami.
This includes the following highways...
Interstate 25 between Mile Markers 424 and 425.
Highway 64 between Mile Markers 297 and 326.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
High winds and large hail can spread quickly across open rangeland.
&&
LAT...LON 3666 10471 3653 10453 3628 10488 3659 10515
TIME...MOT...LOC 0011Z 047DEG 20KT 3655 10471
HAIL...1.25IN
WIND...60MPH
$$
331 follow-up statement
052
WWUS55 KABQ 160043
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
643 PM MDT Thu Jul 15 2021
NMC007-160053-
/O.EXP.KABQ.SV.W.0307.000000T0000Z-210716T0045Z/
Colfax-
643 PM MDT Thu Jul 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COLFAX COUNTY
WILL EXPIRE AT 645 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3666 10471 3653 10453 3628 10488 3659 10515
TIME...MOT...LOC 0043Z 047DEG 20KT 3644 10486
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 5:54 PM MDT, 17 minutes earlier.
Area forecast discussion, Jul 15, 5:54 PM MDT, 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 554 PM MDT Thu Jul 15 2021 .AVIATION... 00Z TAF CYCLE Scattered to numerous showers and thunderstorms are generally moving toward the south or southeast around 10 to 15 kts. Drier air has moved into the northwest quarter or so of the area limiting convection there. Much of the SHRA and TSRA activity will diminish by 03-04Z but a few storms may linger through 07Z. Brief MVFR cigs/vsbys will be possible with the stronger storms in heavy rain and small hail. Erratic wind gusts associated with thunderstorm outflows near 35kt will also be possible. Another round of showers and thunderstorms will develop early Friday afternoon across the high terrain. With the upper high overhead, storm motion may be a bit erratic, though storms across the Sangre de Cristo Mountains should generally move toward the east or northeast. 34 && .PREV DISCUSSION...237 PM MDT Thu Jul 15 2021... .SYNOPSIS... An active Monsoon thunderstorm pattern will persist for the foreseeable future, with daily rounds of showers and storms favoring central and western portions of the state next week. Locally heavy rainfall and flash flooding will continue as a threat each day, especially over and near recent burn scars. Daytime temperatures will generally be at or below normal through at least the next seven days. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)... Upper level high pressure will become ill-defined as it attempts to position itself over NM. Flow aloft will shift more northwesterly and weaken, ushering limited dry air to northern NM. Continued advection of Gulf moisture will allow PWATs to remain above climatological averages, allowing for increased coverage of showers and thunderstorms to persist into evening and overnight hours. Potential exists across portions of northeastern NM for some storms to become severe in nature, though that threat is expected to decrease significantly with the loss of daytime heating. Meanwhile, NAEFS shows PWATs across the southwestern portion of the CWA to be between 1.0 to 1.5 standard deviations above the mean. This combined with slow storm motions will set the stage for another round of locally heavy rainfall. Given the increased soil moisture and potential for the setup to repeat itself again tomorrow, did extend the Flash Flood Watch through tomorrow evening. The upper high begins to push northwestward on Friday, strengthening slightly in its trek. PWATs continue to range between 0.75 and 1.25 in across the CWA, with higher values favoring the central and southern zones. Expect convection to initiate across the higher terrain before eventually pushing off into the surrounding valleys. Slow and erratic storm motion will be favored due to the weakened flow aloft. High temperatures will be near normal areawide with near to above normal temperatures expected overnight. LONG TERM...(SATURDAY THROUGH THURSDAY)... The upper high will be located over our area by Saturday morning at around 594dam at 500mb, but will quickly move off to the northwest and be centered over the UT/CO border by Sunday afternoon per the latest consensus of model solutions. The upper high is then forecast to expand and strengthen going from early to mid next week, with the ridge axis shifting west further away from NM. This development will go from little storm motion on Saturday to modest northerly steering flow by Monday, to northeast by Wednesday. Each day will be active with daytime heating triggered convection, but Sunday through Tuesday look particularly productive for the Albuquerque and Santa Fe Metros. Locally heavy rainfall and flash flooding will continue as potential threats each day, but as grounds become increasingly saturated less rainfall will be needed to create flooding issues. The orientation of the ridge across the Rockies will allow for easterly flow across our area from mid to late next week, which will bring an easterly wave/low per the 12Z medium range model solutions. The GFS has been fairly consistent with this feature from run-to-run and brings it into our area next Thu/Fri with plenty of moisture in place for a potentially wet period west of the central mountain chain. The GFS is also bullish on a wetter pattern developing from days 8-10, with a trough/low over SoCal and the upper high relocating to over the ArkLaTex, which would be a throw-back synoptic pattern to the days of old Monsoon. 12/11 && .FIRE WEATHER... Persistent monsoon moisture will continue through the foreseeable future with near normal daytime highs and light winds. Showers and thunderstorms will favor the southwestern and northern high terrain this week before positioning of the high brings precip potential to northwestern zones next week. Slow storm motions and abundant moisture will bring the possibility of locally heavy rainfall with these storms, creating flash flooding potential. Areas receiving repeated bouts of rainfall and recent burn scars will be especially susceptible to flash flooding. Otherwise, good to excellent humidity recoveries are expected areawide. 12 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday evening for the following zones... NMZ208-209-241. &&
Hazardous weather outlook, Jul 15, 3:29 AM MDT, 14 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 329 AM MDT Thu Jul 15 2021 NMZ201>241-160930- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 329 AM MDT Thu Jul 15 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through the overnight. Storm motions will be slow and rainfall could become heavy, especially over the Upper Gila region. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few afternoon or evening storms across the northeast and east-central plains may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous thunderstorms are expected each day. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report flash flooding and severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 41
In the hours before
Special weather statement, Jul 15, 1:57 PM MDT, 4 hours 14 minutes before
Special Weather Statement National Weather Service Albuquerque NM 157 PM MDT Thu Jul 15 2021 NMZ230-231-152030- Harding County-Union County- 157 PM MDT Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND EAST CENTRAL UNION COUNTIES UNTIL 230 PM MDT... At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles west of Sedan, or 23 miles southwest of Clayton, moving south at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of northeastern Harding and east central Union Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3623 10359 3629 10335 3607 10322 3605 10363 TIME...MOT...LOC 1957Z 358DEG 6KT 3621 10347 DPorter
Special weather statement, Jul 15, 2:14 PM MDT, 3 hours 57 minutes before
Special Weather Statement National Weather Service Albuquerque NM 214 PM MDT Thu Jul 15 2021 NMZ230-152045- Union County- 214 PM MDT Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 245 PM MDT... At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near Mount Dora, or 14 miles west of Clayton. This storm was nearly stationary. Dime size hail will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Mount Dora. This includes Highway 64 between Mile Markers 409 and 425. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3641 10327 3641 10354 3656 10354 3656 10327 TIME...MOT...LOC 2014Z 166DEG 1KT 3649 10342 DPorter
Special weather statement, Jul 15, 2:43 PM MDT, 3 hours 28 minutes before
Special Weather Statement National Weather Service Albuquerque NM 243 PM MDT Thu Jul 15 2021 NMZ234-152115- Quay County- 243 PM MDT Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY COUNTY UNTIL 315 PM MDT... At 242 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 17 miles west of Romero to near Nara Visa. Movement was southeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with these storms. Locations impacted include... Nara Visa as well as portions of U.S. Highway 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. These storms may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3551 10331 3572 10328 3572 10304 3541 10304 TIME...MOT...LOC 2042Z 306DEG 9KT 3564 10323 3555 10315 DPorter
Special weather statement, Jul 15, 3:22 PM MDT, 2 hours 49 minutes before
Special Weather Statement National Weather Service Albuquerque NM 322 PM MDT Thu Jul 15 2021 NMZ234-152145- Quay County- 322 PM MDT Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY COUNTY UNTIL 345 PM MDT... At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Nara Visa, moving southeast at 25 mph. Penny size hail will be possible with this storm. Locations impacted include... Nara Visa and Glenrio. This includes Interstate 40 between Mile Markers 372 and 373. && LAT...LON 3554 10334 3567 10317 3560 10304 3513 10304 TIME...MOT...LOC 2121Z 310DEG 22KT 3547 10305 33
Special weather statement, Jul 15, 3:49 PM MDT, 2 hours 22 minutes before
Special Weather Statement National Weather Service Albuquerque NM 349 PM MDT Thu Jul 15 2021 NMZ230-231-234-152215- Harding County-Union County-Quay County- 349 PM MDT Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING... NORTHEASTERN QUAY AND SOUTHEASTERN UNION COUNTIES UNTIL 415 PM MDT... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Amistad, moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Nara Visa, Hayden and Rosebud. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3587 10357 3601 10328 3581 10304 3524 10305 TIME...MOT...LOC 2149Z 324DEG 13KT 3579 10323 33
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:51 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 114 min |
| Jul 16, 12:27 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 3 hr |
| Jul 16, 12:42 PM MDT | Special Weather Statement | ABQ | Los Alamos | 33 min |
| Jul 16, 12:52 PM MDT | Special Weather Statement | ABQ | Colfax | 23 min |
| Jul 16, 1:14 PM MDT | Special Weather Statement | ABQ | Colfax | 46 min |
| Jul 16, 1:18 PM MDT | Special Weather Statement | ABQ | Lincoln | 42 min |
| Jul 16, 2:00 PM MDT | Special Weather Statement | ABQ | Mora | 45 min |
| Jul 16, 2:02 PM MDT | Special Weather Statement | ABQ | 43 min | |
| Jul 16, 2:25 PM MDT | Special Weather Statement | ABQ | Union | 50 min |
| Jul 16, 3:01 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 3 hr |
| Jul 16, 3:13 PM MDT | Special Weather Statement | ABQ | Mora | 47 min |
| Jul 16, 3:29 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 3 hr |
| Jul 16, 3:57 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
| Jul 16, 4:32 PM MDT | Special Weather Statement | ABQ | Harding | 28 min |
| Jul 16, 4:36 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 3 hr |
| Jul 16, 5:41 PM MDT | Areal Flood Advisory | ABQ | Valencia | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.